Chronic NSAID User Considering Fillers

I have migraines and so take ibuprofen basically every day. I've read that you should avoid taking blood thinners 2 weeks before getting an injection, but I'm wondering how bad it'd be if I didn't wait. I'm considering the laugh lines and possibly later on the tear troughs (restylane or juvederm). Can someone please tell me what would happen if I continued using them? Thanks.

Doctor Answers (6)

Most patients are on NSAIDs and do just fine with fillers.

+2

You may bruise alittle more while on your NSAIDs but it is no problem usually. Take arnica and ice the areas really well and you will  be fine.  Sincerely,

David Hansen,MD


Beverly Hills Dermatologic Surgeon
5.0 out of 5 stars 24 reviews

NSAID use does not increase the risk of bruising in most people.

+2

The "tear trough" of your lower eyelid is the most common location to get a significant bruise following an Injectable Filler treatment. In my hands, this may occur in up to 10% of lower eyelid treatments. This is likely due to inadvertent trauma to a small vein.

I do not routinely discontinue blood thinners in any of my patients that require them for cardiovascular health. I have treated patients on aspirin, Plavix, and Coumadin without significant incident.

There is a correlation between NSAID use and blood thinning, but I think this is not common and is considered an "idiosynchratic reaction". My understanding is that NSAIDs  thin the blood in very few individuals. I discontinue their use before major surgery, but not before an Injectable Filler treatment.

I hope this is helpful for you.

Eric M. Joseph, MD
West Orange Facial Plastic Surgeon
5.0 out of 5 stars 276 reviews

Naso-Labial folds Should be OK but worry about Tear Troughs

+1

  You would probably experience some increased bleeding, but I would not discourage you from having the injections if you really are keen on getting them. You may experience a bit more bruising, and your appearance might be impaired for 5-10 days longer, but as long as you schedule your injections with this in mind you should do fine.

  I would be very hesistant to inject in the tear troughs, however, as this is a more vascular area than the naso-labial folds. Bruising  can persist for a much longer time.

 Be sure you go to an experienced injector and make them aware of the medication you are taking. Technique is important in minimizing bruising. The antegrade technique in which the filler is injected in front of the needle will minimize bruising. Slow and meticulous goes a long way.

  It is also my feeling that Restylane leads to less brusing than Juvederm, but that is anecdotal and not scientific. I could not find a well done study comparing the two.

   You might take bromelain pills before the injections. This is an enzyme derived from the stem of the pineapple and it seems to help with bruising. Similarly, arnica montana, may help afterwards. Some physicians like to use an IPL or a LED device such as GentleWaves to improve post-injection bruising. Auriderm is a cream that can also be used.

Arnold R. Oppenheim, MD
Virginia Beach Dermatologist
5.0 out of 5 stars 7 reviews

You might also like...

Potential for more bruising with fillers while on NSAIDS

+1

If you continued using them you could have mor prominent bruising from the procedure. This could last up to 10 days or more.

Otto Joseph Placik, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 44 reviews

NSAIDS and fillers

+1

Nsaid's will cause more bruising. You  may want to stay away from them for at least a week to ten days.  If you can not, then expect that you  may have more bruising than the norm.

Steven Wallach, MD
Manhattan Plastic Surgeon
4.5 out of 5 stars 17 reviews

Chronic Motrin user considering Wrinkle Fillers

+1

Regarding: "Chronic NSAID User Considering Fillers
I have migraines and so take ibuprofen basically every day. I've read that you should avoid taking blood thinners 2 weeks before getting an injection, but I'm wondering how bad it'd be if I didn't wait. I'm considering the laugh lines and possibly later on the tear troughs (restylane or juvederm). Can someone please tell me what would happen if I continued using them? Thanks
"

Instead of bleeding and clotting normally when small blood vessels are injured by the needle, you will bleed much longer, potentially resulting in severe bruising of the areas into which the filler is injected. Such bruising will take 7-10 days to begin clearing thereby changing a lunch time procedure into something which requires a much longer recovery.

Peter A. Aldea, MD
Memphis Plastic Surgeon
5.0 out of 5 stars 61 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.